Wisconsin, 2018Winter Storm and Flood in Wisconsin, April 13 to 15, 2018
April 13 to 15, 2018 · NWS ARX · 11 events in 10 counties and zones
Portions of western Wisconsin received between 3 and 17 inches of snow as another early spring storm moved across the Upper Midwest from April 13th into the 15th. In addition to the falling snow, additional impacts occurred as the wind gusts of 40 to 55 mph produced blowing and drifting snow that significantly reduced the visibility at times.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Portions of western Wisconsin received between 3 and 17 inches of snow as another early spring storm moved across the Upper Midwest from April 13th into the 15th. In addition to the falling snow, additional impacts occurred as the wind gusts of 40 to 55 mph produced blowing and drifting snow that significantly reduced the visibility at times. The highest reported snowfall total was 17 inches near Owen (Clark County), Hatfield (Jackson County) and Osseo (Trempealeau County). The highest recorded wind gust was 58 mph by the automated weather observing equipment at the La Crosse airport (La Crosse County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 5:37 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 13, 5:37 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
637 PM CDT Fri Apr 13 2018
.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Apr 13 2018
A very complex storm system continues to take shape for tonight
through the weekend with precip types/amounts a tough forecast.
Still anticipate widespread rain/embedded storms developing through
the evening/overnight into Saturday morning with moisture
transport/warm advection north of the surface warm front. The
surface warm front does look to be stuck a little farther south
across southeast Iowa, which may end up focusing precip right
across our area. Confidence is lower into north-central Wisconsin
with how far north precip reaches tonight. A few hail producing
storms are possible this evening with the low freezing levels and
elevated instability. Strong, gusty east to northeast winds will
also gust up to around 45 mph.
As for precip types, as temps slowly fall tonight, a trend towards a
wintry mix from north to south is expected, with freezing
rain/rain/sleet possible, and some snow possible in north-central
WI. South of I-90, mostly rain would be expected, although with
convective potential, some sleet is possible. Expect some icing
concerns, especially on elevated surfaces with temps near
freezing.
As the upper trough approaches through the day Saturday, expect
more precip to develop. With surface temps clinging close to
freezing, remaining warm aloft into southwest Wisconsin, and some
potential for convective elements given steep lapse rates, a
wintry mix of precip types remains likely, with more snow from
southeast MN into north-central WI. As the def zone precip
overspreads the area Sat night into Sun, a general transition
towards snow is expected, although some mixed precip could
persist. Residual light snow will diminish later Sunday into
Sunday night.
As for headlines, messaging and impacts, it's a difficult system
to deal with. Brought A Winter Weather Advisory southward tonight
to account for some icing, possibly light snow over north-central
Wisconsin. Did adjust total event ice amounts down to the 1/10 to
1/4 inch range. With the wave of precip Sat afternoon into Sunday
more likely to be snow with 6+ inches a decent bet from parts of
southeast Minnesota through north- central Wisconsin, converted
the advisory to a warning in these areas into Sunday, with the
advisory remaining farther south. As mentioned, the freezing rain
impacts are expected to be greatest on elevated surfaces, but with
surface temps playing a key role on roads. The highest snow
impacts are expected over southeast Minnesota into north-central
Wisconsin, where some areas may see 8+ inches. Blowing snow is
also possible in open areas Sat/Sat night. Will have to monitor
short term trends and make any adjustments as necessary.
.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Apr 13 2018
Surface ridging passes over the Upper Midwest Monday into Tuesday
with a respite from the precipitation. A fairly vigorous upper
trough and surface low are expected to lift towards the Great
Lakes Tuesday night and Monday with another shot at some wintry
precip, including some snow. A quieter late week stretch is
anticipated behind this system, although model guidance in general
indicates the potential for another system to possibly impact the
area next weekend. Temps should stay below seasonal norms through
the next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 637 PM CDT Fri Apr 13 2018
Next round of precipitation developing right now across the area
and that will continue through roughly 04-06Z before we catch
another break in the action the second half of tonight. Most of
the precipitation should be just rain, but with some embedded
convective elements, could see not only a little lightning but
also some sleet or small hail along with very heavy rains for
brief periods. Given continued fetch of drier air into the area,
ceilings may hang right around the IFR/MVFR range for RST but
mainly MVFR for LSE, probably actually rising after 06Z tonight as
much of the precipitation briefly ends.
That break in precipitation should hold through mid to late
morning Saturday, though can't rule out some drizzle or light rain
at times. Will be closely watching surface temperatures as we
will continue to see readings slide toward the freezing mark, and
likely below at RST very late tonight or into Saturday morning.
Should that occur, can't totally rule out some light freezing rain
or drizzle for RST, though per the latest trends, it appears any
precipitation from about 06Z tonight through 18Z Saturday will be
very light. Thereafter, our next round of heavier precipitation
still looks on track into Saturday afternoon and evening, with
much of that likely falling as snow and/or sleet, perhaps heavy at
times with accumulation likely for LSE and RST. Winds will become
increasingly gusty from the northeast tonight into Saturday
morning, with a few gusts nearing 40 knots not out of the question
at RST.
&&
.HYDROLOGY...
Issued at 351 PM CDT Fri Apr 13 2018
Additional precipitation amounts of 1 to 2 inches are expected
through Sunday, in addition to the 0.50 to locally greater than 1
inch amounts that fell over parts of the region. By Saturday night
much of the precipitation is expected to be snow. Soils remain at
least partially frozen, especially north of I-90, or are wet from
recent snowmelt. Due to this, a higher than normal percentage of
the rainfall expected to runoff, producing ponding of water in low
spots and cause river rises. Flooding remains a concern later
today thru the weekend into early next week on some area rivers
and streams. Please continue to monitor forecasts closely,
especially if you have interests along or live near a river or
stream.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
for WIZ061.
Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
for WIZ053>055.
Winter Weather Advisory from 1 AM Saturday to 7 PM CDT Sunday
for WIZ041>044.
Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
WIZ032.
Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
WIZ032.
Winter Weather Advisory from 1 AM to 4 PM CDT Saturday for
WIZ017-029-033-034.
Winter Storm Warning from 4 PM Saturday to 7 PM CDT Sunday for
WIZ017-029-033-034.
MN...Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
for MNZ094>096.
Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
MNZ079-086>088.
Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
MNZ079-086>088.
IA...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
for IAZ018-019-029-030.
Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
for IAZ008>011.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JM/RRSHazardous weather outlook, Apr 13, 3:04 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
404 PM CDT Fri Apr 13 2018
MNZ079-086>088-WIZ017-029-032>034-141100-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
404 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota into north-central Wisconsin
.DAY ONE...Tonight
A Winter Weather Advisory is in effect overnight tonight. Rain and
isolated thunderstorms will become a wintry mix. Icing up to 1/10
inch of an inch is expected, with 1 to 3 inches of snow across
north central Wisconsin. Some travel impacts are expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Winter Weather Advisory is in effect Saturday morning and Winter
Storm Warning is in effect Saturday afternoon into Sunday.
A wintry mix will change to all snow on Saturday and continue into
Sunday with new snow accumulations of 6 to 12 inches expected.
Some travel impacts are likely. Motorists should plan ahead, know
the forecast, and adjust travel if conditions warrant.
Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.
.SPOTTER INFORMATION STATEMENT...
Precipitation reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-
141100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
404 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for portions northeast Iowa and
southeast Minnesota through southwest and central Wisconsin.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect late tonight into Sunday.
Rain and isolated thunderstorms are expected this evening,
becoming a wintry mix through the Interstate 90 corridor after
midnight. Small hail is possible with any thunderstorms. Ice
accumulations up to 1/10 of an inch are expected, especially on
elevated surfaces.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A wintry mix will continue on Saturday, becoming mainly snow late
Saturday into Sunday. Additional ice amounts around 1/10 of an
inch are expected with snowfall up to 4 to 6 inches.
Liquid water amounts up to 2 inches through Sunday will lead to
river rises into next week with the potential for some flooding.
.SPOTTER INFORMATION STATEMENT...
Precipitation reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
JM/04
In the hours before
Local storm report, Apr 13, 6:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 2 NNW ONALASKA 43.92N 91.24W
04/13/2018 E0.50 INCH LA CROSSE WI NWS EMPLOYEE
&&
CJALocal storm report, Apr 13, 6:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL AUSTIN 43.67N 92.97W
04/13/2018 E0.25 INCH MOWER MN PUBLIC
HAIL STARTING TO COVER THE GROUND.
&&Local storm report, Apr 13, 6:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 1 N LA CROSSE 43.84N 91.24W
04/13/2018 M0.25 INCH LA CROSSE WI PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
CJALocal storm report, Apr 13, 6:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 E MONTANA 44.34N 91.58W
04/13/2018 E0.25 INCH BUFFALO WI PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
CJALocal storm report, Apr 13, 6:56 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 2 S HOLMEN 43.93N 91.24W
04/13/2018 E0.25 INCH LA CROSSE WI NWS EMPLOYEE
&&
CJALocal storm report, Apr 13, 6:58 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 1 N MARBLE ROCK 42.98N 92.87W
04/13/2018 E1.00 INCH FLOYD IA LAW ENFORCEMENT
&&
CJAWinter Storm, Jackson
- When
- April 13, 7:35 PM CST to April 15, 6:20 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 11 and 17 inches of snow fell across Jackson County. The highest reported total was 17 inches at the Hatfield Dam. Wind gusts of 35 to 40 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times. The highest recorded wind gust was 38 mph by the automated weather observing equipment at the Black River Falls airport.
Winter Storm, Clark
- When
- April 13, 8:20 PM CST to April 15, 6:50 PM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 8 to 17 inches of snow fell across Clark County. The highest reported total was 17 inches near Owen. Wind gusts of 35 to 40 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times.
Winter Storm, Taylor
- When
- April 13, 8:30 PM CST to April 15, 7:30 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that up to 9 inches of snow fell across Taylor County. The highest reported total was 9.5 inches in Medford. Wind gusts of 35 to 40 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times. The highest recorded wind gust was 37 mph by the automated weather observing equipment at the Medford airport.
Winter Storm, Adams
- When
- April 13, 10:20 PM CST to April 15, 4:40 PM CST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that up to a foot of snow fell across Adams County. The highest reported total was 12.7 inches in Friendship. Wind gusts of 40 to 45 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times.
Winter Storm, Buffalo
- When
- April 13, 10:20 PM CST to April 15, 7:50 PM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that up to 8 inches of snow fell across Buffalo County. The highest reported total was 8.5 inches at the Alma Lock and Dam. Wind gusts of 40 to 45 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times.
Winter Storm, Juneau
- When
- April 13, 10:20 PM CST to April 15, 4:40 PM CST
- Where
- Juneau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 7 to 8 inches of snow fell across Juneau County. The highest reported total was 8.5 inches near Mauston. Wind gusts of 45 to 50 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times. The highest recorded wind gust was 48 mph by the automated weather observing equipment at Volk Field.
Winter Storm, Trempealeau
- When
- April 13, 10:20 PM CST to April 15, 7:50 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported between 10 and 17 inches of snow fell across Trempealeau County. The highest reported total was 17 inches in Osseo. Wind gusts of 40 to 45 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times.
Winter Storm, Monroe
- When
- April 13, 10:55 PM CST to April 15, 5:10 PM CST
- Where
- Monroe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 7 and 14 inches of snow fell across Monroe County. The highest reported total was 14.7 inches near Warrens. Wind gusts of 40 to 45 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times. The highest recorded wind gust was 44 mph by the automated weather observing equipment at the Sparta airport.
Winter Storm, La Crosse
- When
- April 14, 12:20 AM CST to April 15, 5:00 PM CST
- Where
- La Crosse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 5 and 8 inches of snow fell across La Crosse County. The highest reported total was 8.5 inches near La Crosse. Wind gusts of 45 to 55 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times. The highest recorded wind gust was 58 mph by the automated weather observing equipment at the La Crosse airport.
Winter Storm, Vernon
- When
- April 14, 1:20 AM CST to April 15, 4:30 PM CST
- Where
- Vernon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that between 3 and 9 inches of snow fell across Vernon County. The highest reported total was 9.5 inches near Cashton. Wind gusts of 40 to 45 mph created additional impacts with blowing and drifting snow that significantly reduced the visibility at times.
Flood, Vernon
- When
- April 14, 8:40 AM CST to 6:25 PM CST
- Where
- Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.455, -90.765
Runoff from rain and snowmelt pushed the Kickapoo River out of its banks in Readstown. The river crested around a half foot above the flood stage at 11.53 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749071, 749070, 749079, 749067, 749068, 749072, 749080, 749077, 749075, 749082, 749285.